Alert archive / Massachusetts / Storm Surge Watches in 2021
Storm Surge Watch 1008, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this storm surge watch at Aug 20, 2021, 5:10 AM EDT for 5 counties in Massachusetts; 4 counties in Rhode Island. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2021, 5:10 AM EDT (09:10 UTC)
- Expired
- Aug 20, 2021, 5:03 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this storm surge watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this storm surge watch went out at Aug 20, 3:25 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 20, 3:25 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
325 AM EDT Fri Aug 20 2021
.SYNOPSIS...
Tropical Storm Henri is forecast to strengthen to a hurricane
as it approaches southern New England later this weekend.
Although the track remains uncertain, it has the potential to
bring damaging winds, flooding rain, and storm surge flooding.
Warm and humid weather should persist next week with scattered
showers or thunderstorms at times.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Watching Henri for impacts Sun/Mon - begin preparations now!
Relatively quiet weather today. With Henri on the horizon for
later this weekend into early next week, this will be a
valuable day for outdoor preparations. There is only a slight
risk for showers this morning, mainly along and north of the
Mass Pike. Otherwise, it will remain very humid with slightly
above normal temperatures.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Still relatively quiet weather tonight, but an increasing risk
for showers and thunderstorms Saturday. Depending on the track
of Henri, it's possible a mid level shortwave gets shunted
farther west, which could result in a drier day. Winds should
be relatively light outside of any thunderstorms. All in all,
another valuable day for outdoor preparations for Henri to
continue. The greatest risk for thunderstorms will be during the
afternoon and early evening hours across the western half of
southern New England. Very humid and warm weather continues.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
* Watching Henri for impacts Sun/Mon - begin preparations now!
* Warm and humid next week with periodic showers and thunderstorms.
Details...
Tropical Storm Henri - Saturday night through Monday night...
Overnight Saturday into Sunday all eyes turn toward what is
currently Tropical Storm Henri as it makes its way into the
vicinity of southern New England. At the moment the system
(which has been hindered somewhat by wind shear) is forecast to
move into a more favorable low shear/high SST environment which
will allow it to strengthen into a hurricane. The synoptic
pattern will also favor some intensification as it sits
downstream of a trough favoring large scale forcing. One of the
biggest questions for southern New England will be how much of a
weakening effect the cooler waters/slow progression will have
on the system given that it will likely not be undergoing an
extratropical transition as we usually see with storms at this
latitude. The other question is, of course, the track. The
westward trend continues in the 00Z guidance, not only in the
deterministic runs but the cluster of MSLP low center locations
in both the GEFS and EPS. This would lend more confidence to the
probability that Henri will interact more with the trough over
the eastern U.S. and be pulled northwest into MA, RI, or even
Long Island/CT. The latest forecast from the National Hurricane
Center (NHC) shifted the track further west and slowed its
departure from New England. Stay up to date with the latest from
the NHC at hurricanes.gov.
Potential Hazards from Henri include:
* Damaging wind: Strongest winds will be focused east of track.
The forecast for best odds of tropical storm force wind speeds
(39 mph or greater) continues to increase (and shift west) as
we get closer. Currently the best odds of seeing winds of this
magnitude remain over Cape Cod and the Islands, decreasing
toward the north and west.
* Flooding rain: The heaviest rain should be focused along/west
of track. Henri will be capable of producing rainfall amounts
of 2 to 5 inches from Sunday into Monday, with isolated
maximum totals up to 8 inches. Given these amounts, especially
with how primed we are from an extremely wet summer, flash
flooding will be a significant threat as well as urban and
small stream flooding.
* Storm surge flooding and marine impacts: Storm surge flooding
is likely thanks to the system arriving during high
astronomical tides Saturday night and Sunday night. The extent
and locations will depend on exact track. Currently the
highest risk is along the eastern Massachusetts coast
including Cape Cod Bay. Additionally, swells will increase
this weekend which will contribute to life threatening surf
and rip current conditions through early next week.
We encourage everyone in southern New England to begin preparations
now for the possibility of an impactful tropical storm or
hurricane Sunday into Monday.
Tuesday through Thursday...
Confidence in timing and details is lower as we go into mid to
late week, but generally more zonal flow returns with continued
warmth and humid conditions. Expect periodic rain and
thunderstorm chances as weak disturbances move through the flow.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
MVFR ceilings with embedded IFR ceilings early this morning.
Ceilings gradually lift to MVFR my mid morning before lifting to
VFR by early afternoon. Mainly VFR tonight through Saturday,
with local MVFR possible across the higher terrain towards the
Berkshires Saturday morning.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Mainly VFR, with local IFR possible. Windy with
local gusts up to 30 kt. Chance SHRA, slight chance TSRA.
Sunday: Mainly VFR, with areas IFR possible. Strong winds with
local gusts up to 40 kt. Chance SHRA, slight chance TSRA.
Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, slight chance TSRA.
Monday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.
Monday Night through Tuesday: VFR. Slight chance SHRA, isolated
TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Lingering rough seas across the outer coastal waters continue to
subside this morning. Relatively light winds and seas this
afternoon through Saturday.
/Outlook /Saturday Night through Tuesday/...
Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Chance of rain showers,
slight chance of thunderstorms.
Sunday: Strong winds with gusts up to 40 kt. Rough seas up to
11 ft. Chance of rain showers, slight chance of thunderstorms.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 11 ft. Chance of rain
showers, slight chance of thunderstorms.
Monday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers.
Monday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, isolated thunderstorms.
Tuesday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT early this morning for
ANZ232>235-237.
Small Craft Advisory until 2 PM EDT this afternoon for
ANZ254>256.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BWHazardous weather outlook, Aug 20, 3:12 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 312 AM EDT Fri Aug 20 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-210715- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 312 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical Storm Henri is forecast to track near Cape Cod and the Islands or just offshore Sunday into Monday. There is the potential for damaging winds, flooding rainfall, and storm surge flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-210715- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 312 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical Storm Henri is forecast to track near Cape Cod and the Islands or just offshore Sunday into Monday. There is the potential for damaging winds and flooding rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:10 AM EDT | Hurricane Watch | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 30 hr |
| Aug 20, 5:03 PM EDT | Storm Surge Warning | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 45 hr |
Nearby
Storm Surge Watches in Massachusetts, 2021Storm Surge Watches in Rhode Island, 2021Every storm surge watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.